Virginia, 2022

Hail in Virginia, May 19, 2022

May 19, 2022 · NWS RNK · 3 events in 2 counties and zones

A weakening warm front lifting north into southern Virginia triggered scattered thunderstorms. A few of these storms produced hail up to the size of nickels in Pittsylvania and Montgomery counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weakening warm front lifting north into southern Virginia triggered scattered thunderstorms. A few of these storms produced hail up to the size of nickels in Pittsylvania and Montgomery counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 19, 1:56 PM EST, 45 minutes earlier.

Area forecast discussion, May 19, 1:56 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
256 PM EDT Thu May 19 2022

.SYNOPSIS...
Summerlike warmth with higher humidity is expected for the remainder of
the week and weekend.  A brief shower or thunderstorm is possible, but
coverage will be scattered.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 245 PM EDT Thursday...

Marginal Risk for severe weather tonight.

A warm front extends from the central Mid-Atlantic west across
southern KY into a mesoscale induce convective vortex (MCV)
center over Missouri. North of the warm front, the airmass was
dry and stable. South of the warm front, the airmass was moist
and quite unstable with SBCAPES of 3000+ j/KG across TN/KY.
This airmass will ignited clusters of thunderstorm activity
along the front, which will have the opportunity to move
downstream and into our forecast area during the overnight.
Synoptic models are poor at best with respect to precip
generation. Convective Allowing Models (CAMS) are OK, but still
may not capture the details/timing. For our forecast, we used
the HREF which seems to have the most realistic representation
of where and when showers/storms will develop with progression
downstream along the warm front. There were at least one or two
members that developed a bonafide MCS, those members having this
feature move along the warm front from KY into WV during the
overnight. Greatest threat if this were to occur would be
damaging winds.

After tonight, the warm front is expected to lift north, leaving
the forecast area under building high pressure. With lack of any
synoptic or mesoscale forcing, any thunderstorm activity would
be isolated, diurnally driven, and mainly confined to the
mountains. Temperatures/dewpoints the next several days will
resemble summer...so get ready for the heat and humidity.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM EDT Thursday...

Any daytime thunderstorm activity should begin to subside after
sunset as we lose daytime heating, leading to a mostly dry Friday
night. Now well within southwest flow, overnight will remain mild
and humid with many locations remaining in the mid to upper 60s
overnight.

Expect another hot day for Saturday as ridging still remains locked
in place. Widespread upper 80s to mid 90s will be common once again.
A weak impulse underneath the upper-level ridging will drift
northward on Saturday which should provide a bit more forcing for
ascent, so expecting better coverage of rain and afternoon
thunderstorms on Saturday. Best focus for these will be along the
southern Blue Ridge from northwest NC and into southern VA, but not
limited to these locations. Again, should see storms dissipate by
early Saturday night and another mostly dry and very mild overnight
is expected.

The front that was expected to cross the area on Sunday in previous
forecasts has slowed considerably when going through various model
guidance this afternoon. As a result, another hot and humid day is
likely. Clouds and an earlier start to afternoon rain/storms may
limit heating some, but still could see low 90s in the east, 80s for
the mountains. Rain and isolated storms may remain into Sunday
night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 PM EDT Thursday...

Guidance is still trending slower with the passage of the next
front, with some guidance even stalling the front across our region.
This should allow for rain chances to continue into Monday/Monday
night. Some guidance is also pursuing the idea that the front does
not completely clear the area and we remain locked in with showers
through at least mid-week. There is still quite a bit of uncertainty
beyond Monday, but kept the mention of rain through the entire long
term forecast period.

Regardless of the uncertainty with the rain, looks like much cooler
air is one the way for the first of next week. Widespread 60s and
70s will be possible, especially if we begin to see high pressure to
the north wedge southward, which is also a scenario that is being
hinted at with guidance.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 230 PM EDT Thursday...

Overall looking at mainly VFR through the period. Exception
within the vicinity of showers and thunderstorms which will be
scattered across the region this evening and into the overnight.
There is a vigorous mesoscale vorticity center that will move
across the lower Ohio Valley tonight. Thunderstorms will be
prolific underneath and ahead of this feature as it moves east
across KY, southern IN, OH, and WV. Debris clouds from this
activity will move downstream and into the central Mid-Atlantic.

West winds will be gusty at times until sunset...15 to
20kts. Higher gusts are likely withing the vicinity of
thunderstorms.

Extended Aviation Discussion...

Coverage of showers and thunderstorms will diminish Friday with
only isolated coverage, and limited to the mountains on Friday
and Saturday. Prevailing conditions will be VFR with well-above
normal temperatures. Sub-VFR conditions are possible Sunday-
Monday with rain and thunderstorms chances increasing.

&&

.CLIMATE...
As of 445 AM EDT Wednesday...

Friday May 20, 2022

Location       Forecast  Record    Record Year

Bluefield, WV    87        87        1996
Danville, VA     95        97        1996
Lynchburg, VA    95        96        1941
Roanoke, VA      94        98        1934
Blacksburg, VA   89        90        1934

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...PM
CLIMATE...VFJ
Hazardous weather outlook, May 19, 1:19 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
219 PM EDT Thu May 19 2022

VAZ019-020-024-035-046-047-WVZ507-508-201830-
Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham-
Eastern Greenbrier-Western Greenbrier-
219 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002>006-019-020-VAZ010>014-016>018-022-023-032>034-043>045-058-
059-WVZ042>044-201830-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland-
Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Roanoke-Botetourt-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Halifax-
Charlotte-Mercer-Summers-Monroe-
219 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening may become severe
with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-201830-
Ashe-Watauga-Tazewell-Smyth-Grayson-
219 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon and evening could be severe. Damaging
winds and hail are the primary threats. Localized flash flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, May 19, 12:42 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
142 PM EDT Thu May 19 2022

NCZ018-191800-
Watauga-
142 PM EDT Thu May 19 2022

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WATAUGA COUNTY...

At 141 PM EDT, a thunderstorm was located over Seven Devils, or near
Foscoe, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
shower.

Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
Sugar Grove...
Deep Gap...
and Blowing Rock In Caldwell County.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3627 8190 3628 8155 3624 8148 3622 8147
      3618 8147 3618 8148 3614 8150 3612 8154
      3612 8171 3611 8181 3616 8183 3619 8186
      3619 8188 3621 8190
TIME...MOT...LOC 1741Z 275DEG 33KT 3618 8183

ET
Special weather statement, May 19, 1:51 PM EST, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
251 PM EDT Thu May 19 2022

VAZ044-191915-
Pittsylvania VA-
251 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of southern
Pittsylvania County and the City of Danville through 315 PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Swansonville, or 7 miles south of Callands, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danville...
Blairs...
Swansonville...
Dry Fork...
Westover Hills...
Aiken Summit...
and Sandy River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3660 7970 3679 7965 3680 7916 3654 7922
      3654 7951
TIME...MOT...LOC 1850Z 281DEG 34KT 3671 7958

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PW
Special weather statement, May 19, 2:22 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
322 PM EDT Thu May 19 2022

NCZ006-VAZ044-058-191945-
Caswell NC-Halifax VA-Pittsylvania VA-
322 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of northeastern
Caswell, southeastern Pittsylvania, and southwestern Halifax
Counties and the City of Danville through 345 PM EDT...

At 322 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blairs, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danville...
South Boston...
Blairs...
Turbeville...
Milton...
Dry Fork...
and Blanch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3657 7957 3676 7948 3671 7890 3654 7905
      3654 7914 3644 7914
TIME...MOT...LOC 1922Z 288DEG 30KT 3664 7942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PW

The radar

The Roanoke radar (KFCX), 98 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pittsylvania

When
May 19, 2:41 PM EST
Where
Pittsylvania County, 1.27 mi WNW of Kent
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.589, -79.320

Hail, Montgomery

When
May 19, 7:24 PM EST
Where
Montgomery County, 0.36 mi NNW of Blacksburg Vpi Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.225, -80.402

Hail fell along Kentwood Drive.

Hail, Pittsylvania

When
May 19, 8:27 PM EST
Where
Pittsylvania County, 2.2 mi NNW of Gretna
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.981, -79.380

Report via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022370, 1022376, 1022378.